Cancer News
OncoLink Cancer News - HealthDay


Tamoxifen Use Tied to Diabetes Risk in Breast Cancer Survivors

Friday, September 30, 2011 (Last Updated: 10/03/2011)

FRIDAY, Sept. 30 (HealthDay News) -- Current tamoxifen therapy is associated with a significantly increased incidence of diabetes in older breast cancer survivors, according to a study published online Sept. 20 in Cancer.

Lorraine L. Lipscombe, M.D., from the Women's College Hospital in Toronto, and colleagues investigated whether tamoxifen treatment was associated with an increased risk of diabetes in 14,360 survivors of early-stage breast cancer who were older than 65 years. Participants were recruited between 1996 and 2006, and those diagnosed with diabetes during follow-up through March 31, 2008, were age-matched with up to five controls who did not develop diabetes. After adjusting for other risk factors, the risk of diabetes in current tamoxifen and aromatase inhibitor users was compared with non-users on the basis of prescriptions at diabetes diagnosis.

The investigators found that 10 percent of the patients were diagnosed with diabetes over a mean follow-up of 5.2 years. The risk of diabetes was significantly higher with current tamoxifen therapy versus no tamoxifen therapy (adjusted odds ratio, 1.24). Aromatase inhibitor therapy was not associated with diabetes.

"Current tamoxifen therapy is associated with an increased incidence of diabetes in older breast cancer survivors. These findings suggest that tamoxifen treatment may exacerbate an underlying risk of diabetes in susceptible women," the authors write.

Abstract
Full Text (subscription or payment may be required)

Specialties Gastroenterology
Hematology & Oncology
Internal Medicine
Pathology
Nursing
Surgery

Copyright © 2011 HealthDay. All rights reserved.


I Wish You Knew

Caring for people with advanced lung cancer

View More







OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More